Facebook Pixel

Missed pills and taking antibiotics...

By October 15, 2009 - 12:25pm
Rate This

I have been on Yaz for almost 2 months now but this month i missed the second pill in week one, then the first pill in week two, and now fourth pill in week three. I have two more days of "active" pills then start the "reminder" pills on the third day. I was also on antibiotics starting the end of week two thru half of week three... I know missing any pill will decrease the effectivness but my question is wether it will "significintly" reduce the effectivness since I didnt miss any in a row but throwing in the ordeal with the antibiotics...also just started getting some pretty bad cramps yesterday evening that lasted thru the night and still bothersome today, cramps are not usual for my body..any thoughts are helpful! Thank you...

Add a Comment4 Comments

Thank you so much for your response... I am currently uninsured so dont really have the best medical care. The doctor did not explain the risk of antibiotics with pills, and I did not think about it until after my husband and I had already had unprotected sex. Also, I did not double up on the pills because I was for some reason under the impression that I shouldnt take two with in a certain amount of time of each other. I apperently did my research a little to late! I start the "reminder" pills tomorrow, do you know what the average amount of days on those until my period should begin is? If in fact my husband and I were pregnant it would definetly in its own way be a blessing. we are in a stable happy realtionship with one child arleady but I guess im just anxious to know! Thanks again for your help.

October 15, 2009 - 1:04pm
(reply to lauraleef)

I'm glad I could help.

Once you start the "reminder" or "inactive" pills, you can most likely expect your body to take a few days before your withdrawal bleeding begins. Some women begin right away; others don't start until they are almost finished with their week of inactive pills. There are so many factors that cause this fluctuation, including your own body's hormones, recent medications and illnesses, stress...and just the normal process of living and your body reacting to the environment.

If you do not start your period by the end of the inactive week, you may want to purchase a home pregnancy test ($12-$15).

I am surprised that your doctor did not tell you about the antibiotic risk, and depending on your personality and communication-style with your doctor...you may want to call and ask if your specific antibiotics do interfere with the pill. If s/he says yes, you may gently let him/her know that this would be great information to tell women as they are being handed the written prescription. (Just to advocate for other women). I would start with a question, first...perhaps there is a type of antibiotic that does not interfere with the pill, or perhaps it is a sticker that is on your prescription bottle or written in the patient information brochure (just so not to put all the blame on your doctor; it just does seem to be important to remind women).

For future reference, whenever you miss a pill, you DO want to take it as soon as you remember. Next time you get a refill pack, be sure to keep one copy of the patient information brochure as a reference. It is confusing to read, but most of them provide helpful instructions on what to do when you miss a pill. For instance:
Tues: oops...missed pill
Wed: take Wednesday's pill and Tuesday's missed pill
Thur: take pill as usual

You may have heard that you don't want to take two pills at the same time, because it can be irritating to your stomach. You can take one in the AM and the other in the PM.

Let us know what your results are, or if your period comes. I'm assuming it will come sometime this week, as you mentioned you were experiencing cramps. Good luck!

October 15, 2009 - 1:49pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

So today is the last day of "inacvtive" pills, Im on Yaz and they only have 4 in the pack, but have only had like 2 drops of blood. I should be starting the first week of the new pack tomorrow so will I still start a period? Or should I take a pregnancy test?

October 19, 2009 - 2:36pm

Thanks for your question!

Actually, what decreases the pills' effectiveness most is the use of antibiotics, and I hope your prescribing doctor and/or the pharmacist told you that it is necessary to use a backup method of birth control (condom) while using antibiotics?

As far as missing pills...you are right, anytime you miss a pill, the effectiveness decreases. This decrease is more substantial with the more pills you miss. I am assuming you "doubled-up" on pills after you missed a pill? If so, then missing one pill and taking it as soon as you remembered usually does not increase your risk of pregnancy (your patient information brochure should explain this...most of them say that backup protection is not needed if you only miss one pill, and take it as soon as you remember).

Your cramps may be an indicator of your period coming, and missing three pills within the last three weeks, plus taking antibiotics (and whatever condition you have/had, that caused you to take the antibiotics) could cause some cramping. Some women experience cramping that is mistaken for menstrual cramping (in the uterus), when it is actually in their digestive track and caused from "digestive distress" (gas) from new medication.

I wish there were a number we could give you to tell you how significant the decrease in your pills' effectiveness is, but there just isn't such a number. The use of antibiotics can significantly decrease the effectiveness of the pill, more so than missing one dose. However, the cramping you are experiencing may be the sign of your period coming soon; please let us know!

October 15, 2009 - 12:41pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.